Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Milwaukee, WI

August 21, 2013Kenosha County, Racine County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2013, 8:29 PM CDT for Kenosha County, Racine County, Waukesha County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 8:29 PM CDT (01:29 UTC)
Expired
Aug 21, 2013, 9:00 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kenosha County, WI, Racine County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 43 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:30 PM CDTHAIL 0.88Waterford, WIRELAYED VIA SOCIAL MEDIA.
Aug 21, 8:32 PM CDTHAIL 1Waterford, WIAT BP STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KMKX 220129
SVRMKX
WIC059-101-133-220200-
/O.NEW.KMKX.SV.W.0059.130822T0129Z-130822T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
829 PM CDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN...
  WESTERN RACINE COUNTY IN SOUTHEAST WISCONSIN...
  SOUTHEASTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 900 PM CDT

* AT 825 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERFORD
  NORTH...AND MOVING SOUTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 845 PM CDT.
  EAGLE LAKE AND BROWNS LAKE AROUND 900 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERFORD...KANSASVILLE AND BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4265 8799 4257 8827 4283 8831 4290 8814
TIME...MOT...LOC 0129Z 340DEG 9KT 4278 8822

HAIL...1.00IN
WIND...<50MPH

$$

REM
2 follow-up statements
387 
WWUS53 KMKX 220142
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
842 PM CDT WED AUG 21 2013

WIC133-220152-
/O.CAN.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/
WAUKESHA WI-
842 PM CDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAUKESHA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827
TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818

$$

WIC059-101-220200-
/O.CON.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/
RACINE WI-KENOSHA WI-
842 PM CDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KENOSHA AND WESTERN RACINE COUNTIES UNTIL 900 PM CDT...

AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNS LAKE...
AND MOVING SOUTH AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC REPORTED NICKEL-SIZED HAIL IN WATERFORD IN WESTERN 
RACINE COUNTY.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL KENOSHA AND WESTERN RACINE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827
TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818

HAIL...1.00IN
WIND...<50MPH

$$

REM
511 
WWUS53 KMKX 220201
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
901 PM CDT WED AUG 21 2013

WIC059-101-220211-
/O.EXP.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/
RACINE WI-KENOSHA WI-
901 PM CDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KENOSHA AND
WESTERN RACINE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...PEA TO MARBLE-SIZED HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827
TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 3:40 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT WED AUG 21 2013

.VERY SHORT TERM...TONIGHT AND THURSDAY.

CONVECTION IS FIRING UP ALONG THE SURFACE COLD FRONT FROM NORTHWEST
WI THROUGH THE TWIN CITIES AREA. THIS LINES UP WELL WITH THE NCEP
4KM WRF-NMM SIMULATED RADAR REFLECTIVITY. THAT MODEL BRINGS A LINE
OF CONVECTION SOUTHEAST INTO THE MKX FORECAST AREA 01Z-02Z...THEN
ALLOWS IT TO WEAKEN. IT SHOWS A SLIGHTLY STRONGER AREA OF CONVECTION
CONTINUING IN SOUTHEAST WI BUT MUCH LESS CONVECTION IN SOUTH CENTRAL
WI. SOME OF THE OTHER MODELS ARE SHOWING THIS SPLIT AS WELL..SO IT
WILL BE SOMETHING TO WATCH OUT FOR. MEANWHILE...THE 18Z HRRR MODEL
RUN SHOWS THAT CONVECTION IN NORTHWEST WI...BRINGS IT EASTWARD AS A
BLOB...AND NEVER EXTENDS ANY CONVECTION DOWN INTO SOUTHERN WI AT
ALL.

MOST CONVECTION WILL LIKELY BE ALONG THE IL BORDER BY 06Z AND ENDING
SHORTLY THEREAFTER. MID LEVEL DRY AIR MOVES IN QUICKLY BEHIND THE
FRONT AND ANY SEVERE THREAT WILL BE GONE BY 06Z.

AS FOR SEVERE POTENTIAL...THE BEST RISK OF SEVERE WEATHER WILL BE
OVER NORTH CENTRAL WI. THIS IS WHERE THE SPC STORM SCALE ENSEMBLE OF
OPPORTUNITY BULLSEYES THE HIGHEST 24-HOUR PROBABILITY OF HIGH
UPDRAFT HELICITY AND HIGH UPDRAFT SPEED. THIS IS ALSO WHERE THERE IS
A SEVERE THUNDERSTORM WATCH IN EFFECT RIGHT NOW.

SPC HAS THE SLIGHT RISK INCLUDING MADISON AND WEST BEND. THIS SEEMS
REASONABLE BASED ON MODEL FORECAST REFLECTIVITIES. ANY STRONGER AND
ORGANIZED STORMS THAT DEVELOP OVER CENTRAL WI COULD SWEEP SOUTH AND
SOUTHEAST WITH A DAMAGING STRAIGHT-LINE WIND THREAT INTO THE
NORTHERN MKX FORECAST AREA. WITH CAPE VALUES EXCEEDING 3000 J/KG AND
MODERATE 0-3 AND 0-6KM SHEAR...LARGE HAIL WILL BE POSSIBLE AS WELL.

AS STORMS MAKE IT FURTHER INTO SOUTH CENTRAL AND SOUTHEAST WI LATER
THIS EVENING...SURFACE BASED CAPE AND BULK SHEAR VALUES DECREASE
GIVEN THE TIME OF DAY AND THE SURFACE TROUGH LOSING DEFINITION. ALSO
THE 850MB LEADING EDGE OF THE LOW LEVEL JET AND WARM AIR ADVECTION
WILL BE SHIFTING EAST OVER LAKE MICHIGAN.

THERE IS ANOTHER SHORTWAVE THAT WILL TRACK ALONG THE 850MB
BAROCLINIC ZONE THROUGH NORTHERN IOWA AND EVENTUALLY INTO NORTHERN
IL LATE TONIGHT/THU MORNING. CONVECTION WITH THIS FEATURE MAY CLIP
SOUTHERN WI SO LEFT A SMALL CHANCE FOR THUNDER THROUGH THU MORNING.

SUNSHINE IS EXPECTED LATER THURSDAY...ALLOWING MAX TEMPS IN THE
UPPER 70S AND LOWER 80S WITH A NORTH TO NORTHEAST BREEZE.

.SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY.

A QUIET PERIOD IS ANTICIPATED AS HIGH PRESSURE AT THE SURFACE AND
ALOFT CONTINUES TO BUILD INTO THE WESTERN GREAT LAKES TO CENTRAL MS
VALLEY.  LIGHT WINDS BELOW SHALLOW INVERSION SHOULD ALLOW PATCHY FOG
TO DEVELOP IN THE WI RIVER VLY LATER THU NIGHT.  BOUNDARY LAYER
MIXING JUST ABOVE INVERSION SHOULD PREVENT SIGNIFICANT FOG ELSEWHERE
HOWEVER. WARMER AIR STARTS TO RETURN ON SATURDAY AS LOW LEVEL WINDS
TURN MORE SOUTH.  ANY CONVECTION ASSOCIATED WITH PUSH OF WARM AIR
AND WEAK SHORT WAVE IS EXPECTED TO REMAIN TO THE NORTH OF CWA ON
SAT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON EXPANSIVE HIGH PRESSURE
RIDGE OVER SOUTHERN CONUS EXPANDING NORTHWARD AND ENVELOPING
SOUTHERN WI ON SATURDAY AND PERSISTING THROUGH THE FIRST PORTION OF
NEXT WEEK.  500H HEIGHTS INCREASE TO AROUND 591 METERS WHILE 85H
TEMPS INCREASE TO 19 TO 22C.  HENCE A VERY WARM PERIOD IS EXPECTED
WITH DAYTIME READINGS MOSTLY IN THE UPPER 80S TO MIDDLE 90S.
DAYTIME HEAT INDICIES MAY REACH 95 TO 100 SEVERAL DAYS.

500H GFS 5 DAY ANOMOLIES SHOW HEIGHTS 50-70 METERS ABOVE NORMAL
THROUGH THE END OF AUGUST...WITH MORE ZONAL FLOW SETTLING OVER
NORTHERN CONUS FOR START OF SEPT.

STILL A POTENTIAL FOR SEVERAL MID-LEVEL SHORT WAVES BREAKING THROUGH
CAPPING INVERSION OVER NORTHERN/CENTRAL WI...WITH CONVECTION
CARRYING SWD INTO PORTIONS OF SRN WI FROM SAT NIGHT INTO TUE.  MOST
OF THE PERIOD WILL REMAIN DRY AND WARM HOWEVER.

&&

.AVIATION /00Z TAFS/...THUNDERSTORMS ARE LIKELY ALONG A COLD FRONT
MOVING SOUTHEAST ACROSS CENTRAL AND SOUTHERN WI THIS EVENING. SOME
IFR CONDITIONS IN STORMS. STORMS WILL BE MORE WIDESPREAD EARLY THIS
EVENING AND THEN BECOME MORE SCATTERED LATER IN THE EVENING. SEVERE
THUNDERSTORMS POSSIBLE NORTH OF A LINE FROM PLATTEVILLE TO MADISON
TO WEST BEND. DAMAGING WINDS AND SMALL HAIL ARE THE THREATS. SEVERE
POTENTIAL DIMINISHES AFTER 06Z AND PRECIP CHANCES DIMINISH SHORTLY
THEREAFTER AS WELL.

THERE COULD BE A PERIOD OF MVFR CIGS AND VSBYS JUST BEHIND FRONT
OVERNIGHT. DRIER AIR WITH WINDS OUT OF THE NORTHEAST WILL SETTLE
INTO SOUTHERN WI BY EARLY THU AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

.CONFIDENCE...
TONIGHT AND THURSDAY...MEDIUM TO HIGH.
THURSDAY NIGHT THROUGH SATURDAY...HIGH.
SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM.

VERY SHORT TERM/AVIATION...MRC
SHORT TERM/LONG TERM...MBK
Hazardous weather outlook, Aug 21, 6:30 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
630 PM CDT WED AUG 21 2013

WIZ046-047-051-052-056>060-062>072-222330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
630 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL SAG THROUGH SOUTHERN WISCONSIN FROM LATE
EVENING THROUGH THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND NORTH OF A LINE
EXTENDING FROM SHEBOYGAN...WEST BEND...MADISON TO DODGEVILLE.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY MORNING ALONG
AND SOUTH OF A LINE FROM MILWAUKEE TO MINERAL POINT.

HEAT INDEX READINGS ARE EXPECTED TO REACH THE 90 TO 100 DEGREE RANGE
DURING THE DAYS FROM SUNDAY THROUGH TUESDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-222330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
630 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL CONTINUE TO APPROACH SMALL CRAFT CRITERIA
LATE THIS AFTERNOON.

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT DROPS SOUTHEAST
ACROSS LAKE MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF NORTH POINT LIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING FROM MILWAUKEE
SOUTH TO WINTHROP HARBOR.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 21, 8:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 PM CDT WED AUG 21 2013

WIZ065-066-071-220215-
MILWAUKEE-RACINE-WAUKESHA-
817 PM CDT WED AUG 21 2013

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST WAUKESHA COUNTY
...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES NORTHWEST OF MUSKEGO...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MUSKEGO BY 825 PM CDT...
  HALES CORNERS BY 830 PM CDT...
  GREENDALE AND GREENFIELD BY 835 PM CDT...
  FRANKLIN BY 840 PM CDT...
  OAK CREEK AND MILWAUKEE INTERNATIONAL AIRPORT BY 850 PM CDT...
  SOUTH MILWAUKEE BY 855 PM CDT...
  WIND POINT BY 910 PM CDT...

HEAVY RAIN WILL REDUCE VISIBILITIES AND CAUSE PONDING OF WATER ON
AREA ROADWAYS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

REM
Local storm report, Aug 21, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             5 S WAUKESHA            42.94N 88.24W
08/21/2013  E0.75 INCH       WAUKESHA           WI   PUBLIC

            RELAYED VIA MEDIA.

&&

MEB

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:59 PM CDTSpecial Marine WarningMKX61 min
Aug 22, 9:09 AM CDTSevere Thunderstorm WarningMKXRock, Walworth36 min
Aug 22, 10:02 AM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha43 min
Aug 22, 10:23 AM CDTSpecial Marine WarningMKX52 min
Aug 22, 11:00 AM CDTAreal Flood AdvisoryMKXMilwaukee, Racine, Waukesha3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.